Nebraska, 2019

Damaging Wind in Nebraska, June 16, 2019

June 16, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produce and isolated wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce and isolated wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 1:09 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 16, 1:09 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
209 PM MDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Jun 16 2019

Scattered thunderstorms have developed in the expected areas north
of Interstate 70 in response to shortwave trough coming out of
southeast Wyoming around an upper low centered in the northern
plains. Expect this activity to continue to slide generally east
with stronger storms more southeast. Another cluster is expected
to move out of northeast Colorado this evening over the same
general area. Already had a report of golf ball sized hail near
Imperial, Nebraska, with initial activity, so cannot rule out
some isolated large hail with first cluster, then probably more of
a wind threat with the second cluster this evening as instability
declines but sufficient dcape persists. Convection will gradually
weaken and diminish during the overnight hours. Low temperatures
will be in the 50s.

The synoptic set up for Monday changes very little. There is
perhaps a slight southern shift in the track of the incoming
shortwave trough compared to today, and the wave appears a little
stronger. Instability also will be higher, peaking at around 2500
j/kg at 00z compared to 1500 j/kg today. Deep layer shear will be
slightly weaker, however, around 25 kts. All of this translates to
a slight risk of severe thunderstorms Monday afternoon and
evening, with large hail and damaging winds the main threats. Will
have to monitor for flash flooding as well, with repeated heavy
rainfall in the same areas. High temperatures on Monday will be in
the lower 80s and lows Monday night in the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1257 PM MDT Sun Jun 16 2019

Synopsis... Widespread showers and thunderstorms are expected across
the Tri-State area Tuesday morning through the overnight hours to
early Wednesday. While some isolated severe weather with damaging
winds and large hail cannot be totally ruled out, the main weather threat
Tuesday will be flash flooding with the highest potential in
locations which receive significant rainfall Monday and again
Tuesday. Isolated showers and thunderstorms stick around through
the afternoon and early evening hours Wednesday when again severe
weather will be possible with the main threats being damaging
winds and large hail. Drier weather is expected Wednesday evening
through the late afternoon hours Thursday. Isolated showers and
thunderstorms will be possible for much of the Tri-State area
Thursday afternoon and evening.

The weekend continues to look wet with chances for showers and
thunderstorms for at least some large portions of the forecast area
Friday through Sunday, especially in the afternoon and evening
hours. Severe weather cannot be ruled out for next weekend at this
time. High temperatures will be in the 70s Tuesday and Wednesday
before warming up to the 80s Thursday and Friday, then cooling down
to the upper 70s to low 80s for next weekend. Low temperatures will
generally be in the 50s throughout the long term forecast period.

Discussion... A weak upper-level trough over the far southwestern
United States will bring increased chances for showers and
thunderstorms across the Central High Plains throughout the day on
Tuesday and into Wednesday morning. As this trough weakens, strong
northwest flow will develop aloft over the Tri-State area which will
lead to the formation of progressive upper-level shortwave troughs.
These shortwave troughs will keep the chances for showers and
thunderstorms in the forecast Wednesday through Thursday, especially
in the afternoon and evening hours.

By Thursday afternoon, a strong longwave upper-level trough begins
to deepen over the northern portion of the Mountain West. This
strengthening trough will promote widespread upper-level support for
ascent and repeated chances for showers and thunderstorms Thursday
evening through this coming weekend, especially in the afternoon and
evening hours when instability will be at the greatest. Even as this
upper-level trough exits the region Saturday, another developing
longwave trough will develop over the western United States and
bring persistent chances for showers and thunderstorms to the
Central High Plains through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun Jun 16 2019

Main aviation concern will be thunderstorm chances tonight. Until
then, expecting VFR conditions at both KGLD and KMCK with light
southerly winds. Thunderstorms will develop in northeast Colorado
by late this afternoon and move into southwest Nebraska/northwest
Kansas this evening. Best coverage will be in Nebraska, so
included a VCTS at KMCK this evening. Confidence low that storms
will make it to KGLD, so will not mention at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...PATTON
AVIATION...024
Hazardous weather outlook, Jun 16, 2:25 AM MST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 AM MDT Sun Jun 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
325 AM MDT Sun Jun 16 2019 /425 AM CDT Sun Jun 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated severe thunderstorms will be possible north of Interstate 70
in northeast Colorado, southwest Nebraska, and extreme northwest
Kansas late Sunday afternoon and evening. Quarter size hail and wind
gusts up to 65 mph will be the primary hazards.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Episodic showers and thunderstorms are expected across the Tri-
State area on Monday and Tuesday. Severe thunderstorms and locally
heavy rainfall will be possible on both days, primarily during the
late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 16, 2:22 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
422 PM CDT Sun Jun 16 2019

KSZ002-NEZ080-162145-
Rawlins KS-Hitchcock NE-
422 PM CDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ludell, or 12 miles south of Trenton, moving east at
10 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Rawlins and southeastern Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3995 10105 4005 10107 4008 10082 3996 10080
TIME...MOT...LOC 2122Z 260DEG 7KT 4000 10103

DDT
Special weather statement, Jun 16, 2:44 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Sun Jun 16 2019

NEZ079-080-162215-
Hitchcock NE-Dundy NE-
344 PM MDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 344 PM MDT/444 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Champion
to 8 miles northwest of Benkelman to 7 miles northeast of Haigler.
Movement was east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4011 10130 4011 10177 4035 10180 4035 10133
TIME...MOT...LOC 2144Z 270DEG 19KT 4034 10171 4011 10167 4005 10181

DDT
Special weather statement, Jun 16, 3:05 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM MDT Sun Jun 16 2019

NEZ079-080-162230-
Hitchcock NE-Dundy NE-
405 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
EASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 405 PM MDT/505 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Enders
Reservoir State Recreation Area to 6 miles northwest of Benkelman to
12 miles east of Haigler. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Benkelman and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10138 4000 10173 4009 10171 4035 10177
      4035 10129
TIME...MOT...LOC 2205Z 276DEG 10KT 4034 10158 4010 10164 4001 10170

DDT
Local storm report, Jun 16, 3:22 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     BENKELMAN               40.05N 101.54W
06/16/2019  M52 MPH          DUNDY              NE   MESONET

            52 MPH GUST MEASURED BY OBSERVATION SITE IN
            BENKELMAN AT 4:20 PM MDT.

&&

VINCENT
Special weather statement, Jun 16, 3:44 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
544 PM CDT Sun Jun 16 2019

NEZ080-162300-
Hitchcock NE-
544 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HITCHCOCK COUNTY
UNTIL 600 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stratton, or 10 miles southwest of Trenton, moving
east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Hitchcock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4007 10099 4000 10118 4001 10118 4007 10125
      4016 10109
TIME...MOT...LOC 2243Z 249DEG 11KT 4006 10114

DDT
Special weather statement, Jun 16, 3:46 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Sun Jun 16 2019

COZ090-KSZ001-002-162300-
Yuma County CO-Rawlins KS-Cheyenne KS-
446 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...SOUTHERN CHEYENNE AND NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...

At 446 PM MDT/546 PM CDT/, thunderstorm outflow was located along a
line extending from 10 miles southeast of Benkelman to 7 miles east
of St. Francis to 12 miles northeast of Bonny Reservoir. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
St. Francis, Bird City, McDonald, Beardsley, Wheeler and Blakeman.

LAT...LON 3989 10102 3959 10145 3958 10201 3980 10218
      3980 10172 4000 10139
TIME...MOT...LOC 2246Z 316DEG 18KT 3997 10137 3976 10167 3976 10204

DDT

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
June 16, 3:50 PM MST
Where
Dundy County, Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.050, -101.530

Wind gust estimated by sheriff deputy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840632.